MAUDE Adverse Event Report: STRYKER TRAUMA KIEL LONG NAIL KIT R2.0, TI, LEFT GAMMA3® Ø11X380MM X 125°; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES

STRYKER TRAUMA KIEL LONG NAIL KIT R2.0, TI, LEFT GAMMA3® Ø11X380MM X 125°; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Model Number 3325-0380S
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code Failure of Implant (1924)
Date of Event 09/29/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Upon completion of the investigation any additional information will be communicated in a supplemental report.
 
Event or Problem Description
It was reported a patient with normal weight showed fracture of the gamma nail four weeks after implantation.In the further course, the locking screw also broke, even if the screw in this case is to be considered too short.The patient required a revision surgery.
 
Additional Manufacturer Narrative
The reported event could be confirmed, since the nail is broken apart as complained.The device inspection revealed the following: the inspection has shown that the nail broke apart at the lag screw hole.The typical characteristics of a fatigue fracture could by identified under the microscope.On one side of the bore are stress marks visible, most likely caused during reaming.On top of the bore are impression marks visible, caused by high loads between the nail and the lag screw.The relevant dimensions were verified as far as possible during the investigation and no deviation from the specification could be detected.A review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.A review of the labeling did not indicate any abnormalities.No indications of material, manufacturing or design related problems were found during the investigation.The nail was returned for evaluation and no product related issue could be detected.The provided information is contradicting itself, the complaint description states that the nail broke 4 weeks after insertion, but this breakage cannot be confirmed on the received x-rays.On the other side does the operation report state that the breakage occurred 3-4 weeks prior to the revision, which was performed 6 months after the implantation.Requests for clarification to the customer were made but no additional information was made available.Therefore the root cause of the breakage cannot be defined.The evaluation of the nail has shown that fatigue did lead to the breakage of the device.In this relation following statement from the instructions for use (non-active implant) can be mentioned: [these devices can break when subjected to the increased loading associated with delayed unions and/or non-unions.Internal fixation devices are load sharing devices which are intended to hold fractured bone surfaces in apposition to facilitate healing.If healing is delayed or does not occur, the appliance may eventually break due to metal fatigue.Loads on the device produced by load bearing and the patient¿s activity level will dictate the longevity of the device.] [original statement].If updated information is provided, the case will be reassessed.
 
Event or Problem Description

Brand Name
LONG NAIL KIT R2.0, TI, LEFT GAMMA3® Ø11X380MM X 125°
Common Device Name
ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Manufacturer (Section D)
STRYKER TRAUMA KIEL
prof. kuentscher-strasse 1-5
schoenkirchen/kiel D-242 32
GM  D-24232
Manufacturer (Section G)
STRYKER TRAUMA KIEL
prof. kuentscher-strasse 1-5
schoenkirchen/kiel D-242 32
GM   D-24232
Manufacturer Contact
marilyne chaumont
325 corporate drive
mahwah, NJ 07430
2018315000
MDR Report Key12676146
Report Number0009610622-2021-00764
Device Sequence Number14585423
Product Code HSB
UDI-Device Identifier07613153313533
UDI-Public07613153313533
Combination Product (Y/N)N
Initial Reporter CountryGM
PMA/510(K) Number
K034002
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2021
Device Explanted Year2021
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 02/14/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Expiration Date07/31/2023
Device Model Number3325-0380S
Device Catalogue Number33250380S
Device Lot NumberK0A73C0
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/28/2021
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 09/29/2021
Supplement Date Received by Manufacturer01/18/2022
Initial Report FDA Received Date10/21/2021
Supplement Report FDA Received Date02/14/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured08/10/2018
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age82 YR
Patient SexFemale